Alert archive / Illinois / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 84, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 19, 2017, 5:47 AM CDT for 6 counties in Illinois. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2017, 5:47 AM CDT (10:47 UTC)
- Expired
- May 19, 2017, 6:45 AM CDT
- In force
- 58 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Cass County, IL, Christian County, IL, Menard County, IL, Morgan County, IL, Sangamon County, IL, Scott County, IL
The radar
The Lincoln radar (KILX), 51 km from the middle of the area, began a volume at 10:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 6:33 AM CDT | HAIL 0.88 | Edinburg, IL | NICKEL SIZE. VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 10.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 631 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 2069 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
584
WUUS53 KILX 191047
SVRILX
ILC017-021-129-137-167-171-191145-
/O.NEW.KILX.SV.W.0084.170519T1047Z-170519T1145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
547 AM CDT FRI MAY 19 2017
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Menard County in central Illinois...
Scott County in west central Illinois...
Christian County in central Illinois...
Sangamon County in central Illinois...
Cass County in west central Illinois...
Morgan County in west central Illinois...
* Until 645 AM CDT
* At 547 AM CDT, severe thunderstorms were located along a line
extending from near Naples to 7 miles west of Carlinville to near
Marine, moving northeast at 60 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Springfield, Jacksonville, Taylorville, Virginia, Winchester,
Chatham, Alexander, Auburn, Sherman, Rochester, Riverton, Pawnee,
Petersburg, Athens, Kincaid, Williamsville, New Berlin, Ashland,
Waverly and Divernon.
This includes the following highways...
Interstate 55 between mile markers 77 and 109.
Interstate 72 between mile markers 46 and 124.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4010 9031 4006 9029 4005 9020 4010 9000
4014 8997 4013 8975 4015 8963 4009 8958
3997 8957 3983 8921 3981 8921 3980 8914
3935 8912 3935 8953 3952 8954 3952 9058
3964 9061
TIME...MOT...LOC 1047Z 224DEG 54KT 3968 9062 3931 9001 3882 8979
HAIL...<.75IN
WIND...70MPH
$$
Bak3 follow-up statements
709
WWUS53 KILX 191107
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
607 AM CDT FRI MAY 19 2017
ILC017-021-129-137-167-171-191145-
/O.CON.KILX.SV.W.0084.000000T0000Z-170519T1145Z/
Menard-Scott-Christian-Sangamon-Cass-Morgan-
607 AM CDT FRI MAY 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR MENARD...SCOTT...CHRISTIAN...SANGAMON...CASS AND MORGAN
COUNTIES...
At 606 AM CDT, severe thunderstorms were located along a line
extending from near Meredosia to near Girard to near Sorento, moving
northeast at 55 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Springfield, Jacksonville, Taylorville, Virginia, Winchester,
Chatham, Alexander, Auburn, Sherman, Rochester, Riverton, Pawnee,
Petersburg, Athens, Kincaid, Williamsville, New Berlin, Ashland,
Waverly and Divernon.
This includes the following highways...
Interstate 55 between mile markers 77 and 109.
Interstate 72 between mile markers 46 and 124.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4010 9031 4006 9029 4005 9020 4010 9000
4014 8997 4013 8975 4015 8963 4009 8958
3997 8957 3983 8921 3981 8921 3980 8914
3935 8912 3935 8953 3952 8954 3952 9058
3964 9061
TIME...MOT...LOC 1106Z 222DEG 48KT 3977 9054 3943 8989 3894 8967
HAIL...<.75IN
WIND...70MPH
$$
Bak766
WWUS53 KILX 191128
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
628 AM CDT FRI MAY 19 2017
ILC171-191137-
/O.CAN.KILX.SV.W.0084.000000T0000Z-170519T1145Z/
Scott-
628 AM CDT FRI MAY 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR SCOTT COUNTY IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4010 9031 4006 9029 4005 9020 4010 9000
4014 8997 4013 8975 4015 8963 4009 8960
4009 8958 3997 8957 3983 8921 3981 8921
3980 8914 3935 8912 3935 8953 3952 8954
3975 9037 3981 9050
TIME...MOT...LOC 1127Z 224DEG 54KT 3998 9029 3963 8964 3914 8942
$$
ILC017-021-129-137-167-191145-
/O.CON.KILX.SV.W.0084.000000T0000Z-170519T1145Z/
Menard-Christian-Sangamon-Cass-Morgan-
628 AM CDT FRI MAY 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR MENARD...CHRISTIAN...SANGAMON...CASS AND NORTHERN MORGAN
COUNTIES...
At 627 AM CDT, severe thunderstorms were located along a line
extending from near Virginia to near Pawnee to near Schram City,
moving northeast at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Springfield, Jacksonville, Taylorville, Virginia, Chatham, Alexander,
Auburn, Sherman, Rochester, Riverton, Pawnee, Petersburg, Athens,
Kincaid, Williamsville, New Berlin, Ashland, Divernon, Edinburg and
Morrisonville.
This includes the following highways...
Interstate 55 between mile markers 79 and 109.
Interstate 72 between mile markers 68 and 124.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4010 9031 4006 9029 4005 9020 4010 9000
4014 8997 4013 8975 4015 8963 4009 8960
4009 8958 3997 8957 3983 8921 3981 8921
3980 8914 3935 8912 3935 8953 3952 8954
3975 9037 3981 9050
TIME...MOT...LOC 1127Z 224DEG 54KT 3998 9029 3963 8964 3914 8942
HAIL...<.75IN
WIND...60MPH
$$
Bak622
WWUS53 KILX 191141
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
641 AM CDT FRI MAY 19 2017
ILC017-021-129-137-167-191150-
/O.EXP.KILX.SV.W.0084.000000T0000Z-170519T1145Z/
Menard-Christian-Sangamon-Cass-Morgan-
641 AM CDT FRI MAY 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR MENARD...CHRISTIAN...
SANGAMON...CASS AND NORTHERN MORGAN COUNTIES WILL EXPIRE AT 645 AM
CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with these thunderstorms.
LAT...LON 4010 9031 4006 9029 4005 9020 4010 9000
4014 8997 4013 8975 4015 8963 4009 8960
4009 8958 3997 8957 3983 8921 3981 8921
3980 8914 3935 8912 3935 8953 3952 8954
3975 9037 3981 9050
TIME...MOT...LOC 1140Z 224DEG 54KT 4010 9012 3975 8948 3926 8926
$$
BakWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:52 AM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, May 19, 3:52 AM CDT, 1 hour 55 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 352 AM CDT Fri May 19 2017 .SHORT TERM...(Today and tonight) ISSUED AT 345 AM CDT Fri May 19 2017 Active weather expected through Sat night across central and southeast IL with 1.5 to 2 inches of rain likely by Sunday morning. Strong 557 dm 500 mb low low over western CO to eject ne to MN Sat night and bring the unsettled wx to IL. An expanding area of showers and thunderstorms that started near a frontal boundary just south of I-72 late Thu evening, has expanded almost as far north as Peoria and Bloomington and as far south as Shelbyville to Terre Haute. Thunderstorms mainly producing heavy rains and frequent lightning though had a few hail reports earlier in the night including 1 inch hail in Ivesdale in Champaign county at 1045 pm. Currently the frontal boundary has sagged south of a Taylorville to Mattoon to Terre Haute line with the convection along and north of this boundary. Increasing ENE winds north of this boundary have been gusting to around 30 mph over northern CWA. Temps range from lower 50s from Lacon and Bloomington ne to the upper 60s and lower 70s in southeast IL. A larger area of convection was over IA/MO and will lift ne across central IL during this morning. Frontal boundary will slip into southeast IL during today, getting a better push south during the afternoon and reaching near Lawrenceville by sunset. Looks like a lull in convection for a time late this morning into mid afternoon. Then isolated to scattered convection to develop late this afternoon or more likely this evening as another wave lifts ne. SPC has central and southern CWA in a slight risk while marginal risk from Rushville to Rantoul north, and just general risk of thunder over Knox, Stark and Marshall counties. Highs today to range from near 60F north of Peoria, to the lower 80s in southeast IL south of I-70. Lows tonight range from mid to upper 50s northern CWA to the mid to upper 60s southern CWA. && .LONG TERM...(Saturday through Thursday) ISSUED AT 345 AM CDT Fri May 19 2017 Surface low pressure ejecting ne from central plains into western IA late Saturday to pull the front north as a warm front across central IL during Sat morning and be accompanied by another round of showers and thunderstorms. Should be a lull again during midday Saturday before more convection develops in unstable airmass and approaching cold front later Sat afternoon and evening. Cold front to track east over IL later Sat evening and overnight Sat night. SPC has slight risk of severe storms east of I-55 on Sat afternoon/evening while marginal risk along and west of I-55. Warmer highs Sat of 80-85F expect upper 70s nw of the IL river. Deepening surface low pressure moves into nw WI by 12Z/7 am Sunday and north of Lake Superior by sunset Sunday. 00Z models continue faster trend of returning drier weather on Sunday from the west, with just slight chance of showers along and east of a Danville to Effingham line Sunday morning, then dry with partly to mostly sunny skies and breezy westerly winds. Cooler highs Sunday in mid 60s nw of the IL river and lower 70s in southeast IL. Cool night Sunday night as winds become light and fair skies with weak high pressure of 1020 mb settling into mid MS river valley. Lows Sunday night in the upper 40s and lower 50s. Dry condtions still expected Monday with some increasing clouds from the west Monday afternoon. Highs Monday in low to mid 70s. Models continue to dig a strong upper level trof into the Midwest on Tue with cold front moves se through IL by Tue afternoon. Showers and isolated thunderstorms to spread east over area during Monday night and continue through Wed as upper level low/trof shifts east into the ohio river valley. Highs Tue range from mid 60s over IL river valley to lower 70s in southeast IL, similar to Sundays highs. Then cooler highs in the lower 60s on Wed across area. Have 20-30% chance of showers in eastern IL Wed evening, then dry across area by overnight Wed night. But this is short live as another chance of showers and isolated thunderstorms returns to CWA by Thu afternoon/evening as clipper low pressure dives se into ne IL and southern Lake MI. Highs Thu in the upper 60s to near 70F and in the lower 70s on Friday. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1255 AM CDT Fri May 19 2017 A frontal boundary has recently slipped just south of i-72 and was producing a narrow band of showers and thunderstorms along I-72 past 1-2 hours and to continue affecting the CMI, DEC, and SPI airports next 1-2 hours. Have MVFR ceilings and vsbys occurring and possibly briefly IFR vsbys with heavier rains. Hi resolution models show another larger area of convection spreading ne over central IL between 10-14Z and have reintroduced TSRA along with MVFR conditions. Ceilings should lower to 1-2k ft and possibly getting to IFR for a time on Friday with central IL airports staying on cool side of the frontal boundary to our south. Yet another wave of convection appears to spread ne over central IL during Friday evening. East to NE winds of 8-14 kts prevail next 24 hours with gusts of 15-25 kts at times possible. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...07 LONG TERM...07 AVIATION...07
Hazardous weather outlook, May 18, 3:06 PM CDT, 14 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 306 PM CDT Thu May 18 2017 ILZ027-028-030-191100- Knox-Marshall-Stark- 306 PM CDT Thu May 18 2017 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... A few thunderstorms will be possible late tonight. No severe weather is anticipated at this time. The Illinois River will remain in flood. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... A rather active weather pattern will develop over the area starting on Friday as a storm pushes out of the Southern Plains. This weather disturbance will bring a daily chance for thunderstorms to central Illinois through early Sunday. At this time, it appears the greater probability for organized severe weather will be south of the area. However, a few of the storms over central Illinois will be capable of producing gusty winds, hail and heavy rainfall. The Illinois River will fall below Flood Stage in Henry Friday evening and in Peoria by Sunday, while the river is expected to remain above Flood Stage at Havana and Beardstown through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. ILZ029-031-036>038-040>057-061-191100- Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Fulton-Logan- Macon-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-Sangamon- Schuyler-Scott-Shelby-Tazewell-Vermilion-Woodford- 306 PM CDT Thu May 18 2017 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...TONIGHT... A few thunderstorms will be possible late tonight. No severe weather is anticipated at this time. The Illinois River will remain in flood. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... A rather active weather pattern will develop over the area starting on Friday as a storm pushes out of the Southern Plains. This weather disturbance will bring a daily chance for thunderstorms to central and east central Illinois through early Sunday. There is a slight risk for severe thunderstorms on Friday afternoon and evening with the primary threat being damaging wind gusts, large hail and heavy rainfall. The Illinois River will fall below Flood Stage in Henry Friday evening and in Peoria by Sunday, while the river is expected to remain above Flood Stage at Havana and Beardstown through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. ILZ062-063-066>068-071>073-191100- Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland- 306 PM CDT Thu May 18 2017 This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... Isolated thunderstorms will be possible today into tonight. A few of the storms may be capable of producing gusty winds and hail, although the threat for organized severe weather is low during this time frame. The Wabash River will remain in flood through tonight. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... A rather active weather pattern will develop over the area starting Friday as a storm pushes out of the Southern Plains. This weather disturbance will bring a daily chance for thunderstorms to southeast Illinois through Sunday. There is a slight risk for severe thunderstorms on Friday afternoon and evening with the primary threat being damaging wind gusts, large hail and heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. Auten
In the hours before
Local storm report, May 18, 11:59 PM CDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1159 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM HAIL IVESDALE 39.95N 88.46W
05/18/2017 M1.00 INCH CHAMPAIGN IL PUBLIC
REPORT RELAYED BY WAND-TV
&&
SHIMONLocal storm report, May 19, 4:28 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
428 AM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 AM HEAVY RAIN DECATUR AIRPORT 39.83N 88.87W
05/19/2017 M3.46 INCH MACON IL ASOS
DECATUR AIRPORT MEASURED 3.46 INCHES OF RAIN SINCE 1003
PM THURSDAY.
&&
07Local storm report, May 19, 4:39 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
439 AM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 AM HEAVY RAIN DECATUR AIRPORT 39.83N 88.87W
05/19/2017 M3.46 INCH MACON IL ASOS
DECATUR AIRPORT MEASURED 3.46 INCHES OF RAIN SINCE 1103
PM THURSDAY.
&&
07Local storm report, May 19, 4:40 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
440 AM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 AM HEAVY RAIN CHAMPAIGN 40.11N 88.26W
05/19/2017 M0.96 INCH CHAMPAIGN IL ASOS
RAINFALL MEASURED SINCE 10 PM THURSDAY.
&&
07The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 10:29 PM CDT | Severe Thunderstorm Warning | ILX | Champaign | 34 min |
| May 19, 3:45 AM CDT | Flash Flood Warning | ILX | Christian, Macon, Morgan, Piatt, Sangamon | 6 hr |
| May 19, 7:53 AM CDT | Special Weather Statement | ILX | Douglas | 37 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.